Alert archive / Montana / Red Flag Warnings in 2021

Red Flag Warning 28, NWS Glasgow, MT

September 16, 202112 counties in Montana

NWS Glasgow, MT issued this red flag warning at Sep 16, 2021, 2:32 PM MDT for 12 counties in Montana. It took effect at Sep 17, 2021, 11:00 AM MDT. It was in force for 35 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 16, 2021, 2:32 PM MDT (20:32 UTC)
In effect from
Sep 17, 2021, 11:00 AM MDT
Expired
Sep 18, 2021, 10:00 PM MDT
In force
35 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 6:49 PM MDTNON-TSTM WND GST 502 Ese Saco, MTMESONET STATION MTSCO 1.9 E SACO (MT DOT).
Sep 18, 9:52 PM MDTNON-TSTM WND GST 632 E Fort Peck, MTMESONET STATION GGWFP 2.4 E FORT PECK (GGWWFO).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS85 KGGW 162032
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
232 PM MDT Thu Sep 16 2021

...ELEVATED FIRE WEATHER CONDITIONS THIS WEEKEND...

.Gusty winds and low humidity will prevail both Friday and
Saturday.

MTZ120-122-134>137-171200-
/O.NEW.KGGW.FW.W.0028.210917T1700Z-210919T0400Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
232 PM MDT Thu Sep 16 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM FRIDAY TO 10 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
120, 122, 134, 135, 136, AND 137...

The National Weather Service in Glasgow has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
11 AM Friday to 10 PM MDT Saturday.

* AFFECTED AREA...Fire Weather Zones 120, 122, 134, 135, 136 and 
  137.

* TIMING...From mid-day through evening on both Friday and
  Saturday.

* WINDS...From the south 15 to 25 mph on Friday. Then from the
  southwest 15 to 25 mph on Saturday. Wind gusts on both days up
  to 35 mph.

* RELATIVE HUMIDITY...Friday, as low as 15 percent. Saturday, as
  low as 10 percent.

* TEMPERATURES...Friday, low to mid 70s. Saturday, mid 80s to
  lower 90s.

* IMPACTS...New fire starts would spread toward the north and
  northeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
5 follow-up statements
365 
WWUS85 KGGW 170833
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
233 AM MDT Fri Sep 17 2021

MTZ120-122-134>137-172200-
/O.CON.KGGW.FW.W.0028.210917T1700Z-210919T0400Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
233 AM MDT Fri Sep 17 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
10 PM MDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 120, 122, 134, 135, 136, AND 137...

* AFFECTED AREA...Fire Weather Zones 120, 122, 134, 135, 136 and 
  137.

* TIMING...From mid-day through the evening both today and 
  Saturday.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent today and as low as 10
  percent Saturday.

* TEMPERATURES...In the 70s today and 90s on Saturday.

* IMPACTS...New fire starts would spread toward the north and 
  northeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
705 
WWUS85 KGGW 172039
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
239 PM MDT Fri Sep 17 2021

MTZ120-122-134>137-181200-
/O.CON.KGGW.FW.W.0028.000000T0000Z-210919T0400Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
239 PM MDT Fri Sep 17 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT SATURDAY
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 120, 
122, 134, 135, 136, AND 137...

* AFFECTED AREA...Fire Weather Zones 120, 122, 134, 135, 136 and 
  137.

* TIMING...Through the evening both today and Saturday.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...Highs Saturday in the low to mid 90s.

* IMPACTS...New fire starts would spread toward the north and 
  northeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
650 
WWUS85 KGGW 180840
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
240 AM MDT Sat Sep 18 2021

MTZ120-122-134>137-182200-
/O.CON.KGGW.FW.W.0028.000000T0000Z-210919T0400Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
240 AM MDT Sat Sep 18 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
120, 122, 134, 135, 136, AND 137...

* AFFECTED AREA...Fire Weather Zones 120, 122, 134, 135, 136 and 
  137.

* TIMING...This afternoon and evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...90 to 95. 

* IMPACTS...New fire starts would spread toward the north and 
  northeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
763 
WWUS85 KGGW 182022
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
222 PM MDT Sat Sep 18 2021

MTZ120-122-134>137-190400-
/O.CON.KGGW.FW.W.0028.000000T0000Z-210919T0400Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
222 PM MDT Sat Sep 18 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
120, 122, 134, 135, 136, AND 137...

* AFFECTED AREA...Fire Weather Zones 120, 122, 134, 135, 136 and 
  137.

* TIMING...This afternoon and evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...New fire starts would spread toward the north and 
  northeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
396 
WWUS85 KGGW 190413
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
1013 PM MDT Sat Sep 18 2021

MTZ120-122-134>137-190515-
/O.EXP.KGGW.FW.W.0028.000000T0000Z-210919T0400Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
1013 PM MDT Sat Sep 18 2021

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 120, 122, 
134, 135, 136, AND 137...

RHs continue to slowly recover with much cooler conditions moving
in behind a cold front.

$$

http://www.weather.gov/glasgow

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Sep 16, 9:48 AM MDT, 4 hours 44 minutes earlier.

Area forecast discussion, Sep 16, 9:48 AM MDT, 4 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
948 AM MDT Thu Sep 16 2021

.DISCUSSION...

Sent an update this morning to more accurately represent the
ongoing rain showers across many portions of northeast Montana,
and their evolution through the rest of the day. Also of concern
are the marginal fire weather conditions, but as elevated
conditions of low humidity and gusty winds will only coincide for
2 to 3 hours today and uncertainty remains about tomorrow, will
probably leave these periods alone and focus on the much more
certain Saturday period for fire weather.

Previous discussion: Isolated to scattered showers will continue
across NE Montana for today, but accumulations will generally be
within a few hundredths. Otherwise, the main challenge today and
Friday will be dealing with elevated fire weather concerns given
winds in the 15 to 25 mph, gusting to 35 mph range along with low
afternoon relative humidity. Have decided to hold off on headlines
on this as Saturday looks more serious ahead of the next cold
front. There is more confidence that hot, dry, and gusty
conditions ahead of the next cold front will lead to critical fire
conditions Saturday afternoon and early evening. In fact,
humidity levels as low as 10 percent are possible.

In addition to fire weather, there are other concerns across NE
Montana in the short term period as well. For one, breezy
conditions will be enough for impacts on Fort Pack Lake, and so
have issued a Lake Wind Advisory for today. It would not be
surprising to see this repeated in the coming days. Lastly, the
other concern to keep an eye on is the potential for frost Friday
morning. Look for widespread low temperatures in the 30s across NE
Montana for the first time this season before the next warm up
gets underway into Saturday with a building ridge.

Longer term ensembles show upper ridging shifting east with a new
trough digging into the western U.S. and eventually influencing
the Northern High Plains. Conditions may trend wetter for Monday
or Tuesday with wetting rains possible, but continued spread in
model solutions lends to decreased confidence at larger time
scales. Nonetheless, this will be something to follow in the days
ahead.

&&

.AVIATION...

VFR conditions are expected today but area terminals, especially
KGDV and KSDY, could get isolated to widely scattered showers. In
addition, breezy conditions are expected from 15Z-03Z today,
northwest at 10 to 20 kts with gusts approaching 30 kts.

&&

.FIRE WEATHER...

Fire weather concerns are marginally elevated today (Sept 16th)
and Friday (Sept 17th), bur our attention turns now to Saturday
(Sept 18th), when critical fire weather conditions look much more
convincing. Forecast issuance this afternoon will have some
decision regarding this threat.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:41 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley18 hr

Nearby

Red Flag Warnings in Montana, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.